Alert archive / Kansas / Freeze Warnings in 2017

Freeze Warning 4, NWS Dodge City, KS

October 21, 201713 counties in Kansas

NWS Dodge City, KS issued this freeze warning at Oct 21, 2017, 1:57 PM CDT for 13 counties in Kansas. It took effect at Oct 22, 2017, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2017, 1:57 PM CDT (18:57 UTC)
In effect from
Oct 22, 2017, 1:00 AM CDT
Expired
Oct 22, 2017, 9:00 AM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

075 
WWUS73 KDDC 211857
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
157 PM CDT Sat Oct 21 2017

KSZ030-043>045-061>063-074>076-220300-
/O.UPG.KDDC.FZ.A.0003.171022T0600Z-171022T1400Z/
/O.NEW.KDDC.FZ.W.0004.171022T0600Z-171022T1400Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Stanton-Grant-
Haskell-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Johnson City, Ulysses, Sublette, and Satanta
157 PM CDT Sat Oct 21 2017 /1257 PM MDT Sat Oct 21 2017/

...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM
CDT /8 AM MDT/ SUNDAY...

The National Weather Service in Dodge City has issued a Freeze
Warning, which is in effect from 1 AM CDT /midnight MDT/ to 9 AM
CDT /8 AM MDT/ Sunday. The Freeze Watch is no longer in effect. 

* TEMPERATURE...29 to 32 degrees.

* IMPACTS...Crops and sensitive vegetation may be damaged due to
  freezing temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ084>086-220300-
/O.NEW.KDDC.FZ.W.0004.171022T0600Z-171022T1400Z/
Morton-Stevens-Seward-
Including the cities of Elkhart, Hugoton, and Liberal
157 PM CDT Sat Oct 21 2017

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY...

The National Weather Service in Dodge City has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM CDT Sunday. 

* TEMPERATURE...31 to 33

* IMPACTS...Crops and sensitive vegetation may be damaged due to
  freezing temperatures.
  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
1 follow-up statement
353 
WWUS73 KDDC 220330
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1030 PM CDT Sat Oct 21 2017

KSZ030-043>045-061>063-074>076-084>086-221400-
/O.CON.KDDC.FZ.W.0004.171022T0600Z-171022T1400Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Stanton-Grant-
Haskell-Morton-Stevens-Seward-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Johnson City, Ulysses, Sublette, Satanta, Elkhart, Hugoton, 
and Liberal
1030 PM CDT Sat Oct 21 2017 /930 PM MDT Sat Oct 21 2017/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
SUNDAY...

* TEMPERATURE...29 to 32 degrees.

* IMPACTS...Crops and sensitive vegetation may be damaged due to 
  freezing temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Oct 21, 12:22 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Oct 21, 12:22 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1222 PM CDT Sat Oct 21 2017

...updated aviation section...

.SHORT TERM...(Today and tonight)
Issued at 1232 AM CDT Sat Oct 21 2017

Thunderstorms are likely across the Central Plains later today as an
upper level trough moves quickly across the Central and Southern
Rockies into the Western High Plains. Short range models are in fair
agreement projecting an attendant cold front entering western Kansas
mid to late morning and quickly pushing into central Kansas by early
afternoon. Meanwhile, a prevailing return flow will continue to advect
moisture into Kansas ahead of the approaching front, pushing surface
dewpoints well into the lower to mid 60s(F) as far north as south
central Kansas. This will provide sufficient instability for
thunderstorm development with MUCAPE values upward of 1000 J/kg
ahead of the boundary. However, short range model soundings indicate
a significant cap in place with a noted warm layer around H7. As a
result, thunderstorm development will likely be tied into the forcing
provided by the boundary as it pushes into higher instability toward
early to mid afternoon. Based on the projected timing of the front,
thunderstorms are expected to be limited generally to south central
Kansas. Favorable shear profiles and a reasonable +70kt jet may
be enough to support strong to marginally severe storms briefly
before quickly moving off to the northeast.

More seasonable temperatures are likely today as much cooler air
spills southward into western Kansas in wake of the aforementioned
strong cold front pushing through the area. Considering the front
will move through west central Kansas around to a little after
daybreak, expect highs only up into the 60s(F) there with highs
well up into the 70s(F) in south central Kansas. Should see lows
down into the 30s(F) in west central Kansas tonight with the 40s(F)
further east.

.LONG TERM...(Sunday through Friday)
Issued at 134 AM CDT Sat Oct 21 2017

Dry conditions are likely Sunday as a drier air mass already in
place across western Kansas is reinforced by a westerly downslope
flow through the high plains. The quiet pattern will continue
through the middle part of next week as yet another cold front
movex through the Western High Plains early Monday, bringing with
it another surge of drier air into western Kansas. The downslope
flow will help temperatures rebound somewhat Sunday as warmer air
is drawn into western Kansas, raising H85 temperatures generally
into the mid to upper teens(C). Highs can be expected to reach up
into the lower to mid 70s(F) Sunday afternoon. A cold front moving
through western Kansas early next week will once again drop
temperatures closer to seasonal levels by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1218 PM CDT Sat Oct 21 2017

The entire area will remain post cold-front through the day with
frequent gusts to around 30 knots at times until boundary layer
decoupling occurs around sunset. Light westerly winds will be
expected from that point, through late Sunday morning. Dry
conditions will lead to clear sky and VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  38  71  44 /  10   0   0   0
GCK  65  34  71  42 /   0   0   0   0
EHA  65  35  71  44 /   0   0   0   0
LBL  67  35  71  42 /   0   0   0   0
HYS  68  35  70  44 /  10   0   0   0
P28  74  42  72  44 /  40  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Sunday morning for KSZ030-
043>045-061>063-074>076.

&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Russell
Hazardous weather outlook, Oct 21, 2:17 AM CDT, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
217 AM CDT Sat Oct 21 2017

KSZ030-031-043>046-061>066-074>081-084>090-220730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
217 AM CDT Sat Oct 21 2017 /117 AM MDT Sat Oct 21 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible across
south central Kansas this afternoon and evening. Storms will be
capable of producing quarter to half dollar size hail and gusty
winds in excess of 60 mph.

Gusty north winds will develop this afternoon behind a cold front
moving across western Kansas during the day. Outdoor burning is
discouraged.

Near to slightly below freezing temperatures will be possible
across west central and western portions of southwest Kansas late
tonight into early Sunday morning.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Lightning: Limited risk
* Non-thunderstorm wind: Elevated risk
* Freeze: Significant risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon generally east of
a Larned to Coldwater line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 3:32 AM CDTFreeze WatchDDCFinney, Grant, Hamilton, Haskell, Kearny, Lane and 4 more10 hr

Nearby

Freeze Warnings in Kansas, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.